Wisconsin, 2014

Tornado and Flash Flooding in Wisconsin, August 18, 2014

August 18, 2014 · NWS GRB · 8 events in 4 counties and zones

The combination of copious moisture, an approaching upper level system, and a warm front across Wisconsin resulted in the formation of thunderstorms along the front. The storms produced heavy rain, causing isolated flash flooding, as they trained across the same area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

The combination of copious moisture, an approaching upper level system, and a warm front across Wisconsin resulted in the formation of thunderstorms along the front. The storms produced heavy rain, causing isolated flash flooding, as they trained across the same area. The storms also dropped large hail and a brief tornado developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 18, 2:52 PM CST, 8 minutes earlier.

Area forecast discussion, Aug 18, 2:52 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
352 PM CDT MON AUG 18 2014

FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE

.SHORT TERM...TONIGHT AND TUESDAY
ISSUED AT 351 PM CDT MON AUG 18 2014

THUNDERSTORMS CHANCES AND HEAVY RAINFALL ARE THE MAIN CONCERNS
THOUGH TUESDAY.

STORMS DEVELOPED THIS AFTERNOON NEAR A SURFACE WARM FRONT THAT WAS
ACROSS THE SOUTHWEST THIRD OF THE FORECAST AREA AS OF 19Z. WATER
VAPOR IMAGERY SHOWED SOME SHORT WAVE ENERGY MAKING ITS WAY INTO
THE STATE AS WELL...AND LOCAL MESOANALYSIS INDICATED MUCAPE VALUES
IN THE 500-2000J/KG RANGE BEHIND THE FRONT WHERE TEMPERATURES WERE
IN THE LOWER TO MIDDLE 80S AND DEW POINTS WERE IN THE MID 60S TO
LOWER 70S. 12Z SOUNDING FROM KMPX AND KGRB BOTH HAD PWATS OF AT
LEAST 1.6 INCHES AND BUFKIT SHOWED LONG SKINNY CAPE AT KGRB SO
HEAVY RAIN LOOKS LIKE A GOOD BET.

WOULD EXPECT STORMS TO CONTINUE THROUGH AT LEAST EARLY
EVENING...PRODUCING HEAVY RAINFALL AND POSSIBLY SOME HAIL AND
GUSTY WINDS. MORE STORMS WERE UPSTREAM IN WESTERN
WISCONSIN...EAST OF A COLD FRONT AND AHEAD OF AN APPROACHING UPPER
LEVEL CYCLONE SO PERIODS OF SHOWERS AND STORMS WILL CONTINUE
TONIGHT AND INTO TUESDAY UNTIL THE UPPER SYSTEM MOVES AWAY.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY
ISSUED AT 351 PM CDT MON AUG 18 2014

CLOSED LOW WILL MOVE SLOWLY SOUTHEAST INTO NORTHERN
LOWER MICHIGAN TUESDAY NIGHT AS A COLD FRONT EXITS THE AREA. DRIER
AIR AND SUBSIDENCE BEHIND IT SHOULD CAUSE ANY REMAINING SHOWERS TO
DISSIPATE AND WE SHOULD HAVE DRY AND SEASONABLE WEATHER WEDNESDAY
AND WEDNESDAY NIGHT.

THE FRONT IS FORECAST TO RETURN NORTHWARD THURSDAY AS UPPER FLOW
BECOMES SOUTHWEST. THIS SHOULD PRODUCE AN AREA OF ELEVATED SHOWERS
AND THUNDERSTORMS AS IT APPROACHES FROM THE SOUTHWEST. THE MODELS
SUGGEST IT WILL STALL TO OUR SOUTH AND WE MAY HAVE DRY WEATHER
FRIDAY UNTIL IT MOVES NORTH AGAIN SATURDAY. IF THE FRONT GETS
NORTH OF THE FORECAST AREA SATURDAY AFTERNOON IT COULD GET UP TO
90F ACROSS THE SOUTH BUT THESE FRONTS OFTEN GET HELD UP BY COLD
OUTFLOW OR SOUTHEAST FLOW OVER COOL LAKE MICHIGAN. ALL THE MODELS
SUGGEST THAT A COLD FRONT WILL MOVE THROUGH SUNDAY WITH DRY AND
COOLER WEATHER TO FOLLOW.
&&

.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 102 PM CDT MON AUG 18 2014

CHANCES ARE LOW FOR VFR CONDITIONS WITHOUT THUNDERSTORMS THROUGH
MIDDAY TUESDAY. PLENTY OF CHANCES FOR SHOWERS AND THUNDERSTORMS
THROUGH TONIGHT AS A FRONT AND UPPER LEVEL CYCLONE MOVE INTO THE
STATE. THOUGH MOST OF THE AREA WAS DRY AT TAF ISSUANCE TIME...WAS
UNABLE TO TIME SPECIFIC PERIODS OF DRY WEATHER AFTER INITIAL
CONVECTION GETS GOING SO THERE IS PLENTY OF PRECIPITATION IN THE
TAFS. MOST CIGS ACROSS THE AREA WERE IFR AS OF 17Z BUT THERE WERE
SOME MVFR AND VFR CIGS IN THE FAR EASTERN PART OF THE STATE. THERE
WAS ALSO IFR AND MVFR FOG IN THE NORTH.
&&

.HYDROLOGY...
ISSUED AT 351 PM CDT MON AUG 18 2014

WILL CONTINUE THE HYDROLOGIC OUTLOOK FOR THE
POSSIBILITY OF HEAVY RAINS WITH WEAK UPPER WINDS AND HIGH MOISTURE
IN THE ATMOSPHERE ALLOWING FOR SLOW MOVING STORMS AND VERY HEAVY
RAINS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MG
LONG TERM......RDM
AVIATION.......MG
HYDROLOGY......RDM
Hazardous weather outlook, Aug 18, 10:50 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1150 AM CDT MON AUG 18 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1150 AM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER PARTS OF
CENTRAL WISCONSIN THIS AFTERNOON AND EARLY EVENING...ROUGHLY SOUTH
OF HIGHWAY 10.

OTHERWISE...THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS
AN UPPER LEVEL LOW PRESSURE SYSTEM DROPS INTO THE WESTERN GREAT
LAKES REGION. LOCALLY HEAVY RAINFALL AND GUSTY WINDS ARE MAIN THE THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY INTO TUESDAY NIGHT.
A FEW OF THE STORMS MAY CONTAIN LOCALLY HEAVY RAINFALL ALONG WITH
GUSTY WINDS. THERE IS A CHANCE FOR MORE STORMS CAPABLE OF
PRODUCING HEAVY RAINFALL FOR THE LATER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD REPORTS OF HEAVY RAINFALL
TO THE NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-190615-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1150 AM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS AN UPPER
LEVEL LOW PRESSURE SYSTEM DROPS INTO THE WESTERN GREAT LAKES
REGION. A FEW OF THE STORMS MAY CONTAIN GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS COULD BE A HAZARD TO MARINERS MONDAY AND
TUESDAY...AND AGAIN THE LATER HALF OF THE WEEK. THERE IS ALSO THE
POSSIBILITY OF FOG FORMING OVER LAKE MICHIGAN LATER THIS WEEK AS
WARM AND HUMID AIR MOVES OVER THE COOLER LAKE WATER.

TE/TH

In the hours before

Special weather statement, Aug 18, 1:55 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
255 PM CDT MON AUG 18 2014

WIZ030-031-036>038-045-048-182045-
MARATHON-OUTAGAMIE-PORTAGE-SHAWANO-WAUPACA-WAUSHARA-WINNEBAGO-
255 PM CDT MON AUG 18 2014

...SPECIAL WEATHER STATEMENT...

AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH TORRENTIAL RAINS OVER MUCH OF
PORTAGE...WAUPACA...NORTHERN WAUSHARA AND SOUTHERN WOOD COUNTIES.
THEY ARE MOVING SLOWLY EAST AT 15 MPH.

THE VERY HEAVY RAINS WILL AFFECT STEVENS POINT...PLOVER...AMHERST
AND WAUPACA BETWEEN 250 PM AND 400 PM. WATCH OUR FOR PONDING OF
WATER ON ROADS.

RDM
Local storm report, Aug 18, 2:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
334 PM CDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HEAVY RAIN       NEKOOSA                 44.31N 89.88W
08/18/2014  M1.10 INCH       WOOD               WI   TRAINED SPOTTER

            FELL IN THE PAST HOUR.

&&

ASHLEYA

The radar

The Green Bay radar (KGRB), 78 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood, 1 tornado, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Waupaca

When
August 18, 3:00 PM CST to 4:15 PM CST
Where
Waupaca County, 0.53 mi S of Waupaca to 1.25 mi NW of Waupaca
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.342, -89.069

Heavy rainfall from thunderstorms caused street and basement flooding in downtown Waupaca. Overloaded storm sewers caused manhole covers to blow off in the city.

Tornado, Winnebago

When
August 18, 3:23 PM CST to 3:25 PM CST
Where
Winnebago County, 3.32 mi NE of Winchester to 4.03 mi NNE of Larsen
Rating
EF0
Path length
2.06 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
44.230, -88.618

A tornado developed and caused minor damage as it moved east near Shady Lane in rural northern Winnebago County. The weak tornado (EF0) caused two single wood power poles to partially lean in saturated soil (DI 24, DOD 1) and knocked over a few trees and limbs (DI 28, DOD 2 and 3). Swirl marks could be seen in a field of tall grass. The tornado was not in contact with the ground during the entire path length. Peak winds were estimated at 65 to 75 mph.

Heavy Rain, Winnebago

When
August 18, 3:45 PM CST to 4:25 PM CST
Where
Winnebago County, 0.19 mi SW of Oshkosh
Reported by
Trained Spotter
Coordinates
44.018, -88.553

Heavy rain caused minor street flooding in downtown Oshkosh.

Hail, Winnebago

When
August 18, 3:51 PM CST
Where
Winnebago County, Menasha
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.200, -88.450

Nickel size hail fell at Menasha.

Hail, Outagamie

When
August 18, 4:10 PM CST
Where
Outagamie County, 3.34 mi W of Appleton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.262, -88.466

Nickel size hail fell near the intersection of College Avenue and U.S. Highway 41 in the Appleton area.

Thunderstorm Wind, Wood

When
August 18, 4:20 PM CST
Where
Wood County, 1.21 mi SE of Nekoosa
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.310, -89.880

Thunderstorms produced winds downed trees and power lines, and dropped dime size hail, in Nekoosa.

Flash Flood, Wood

When
August 18, 4:30 PM CST to 5:30 PM CST
Where
Wood County, 1.21 mi SE of Nekoosa to 0.57 mi WSW of Nekoosa
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
44.310, -89.880

Heavy rainfall from thunderstorms caused street flooding in Nekoosa where water was up to a car door on Cedar Street and Wood Avenue.

Hail, Wood

When
August 18, 4:30 PM CST
Where
Wood County, 1.7 mi NW of Wisconsin Rapids
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.400, -89.840

Penny size hail fell at Wisconsin Rapids.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyThe tornado archive for Wisconsin, 2014Warnings in Wisconsin, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539937, 528564, 539951, 539940, 539941, 539944, 539939, 539943.